Diseases & Conditions
Forums & Chat
2 Weeks after finishing Prednisone taper......withdrawal symptoms?
Diseases & Conditions
> 2 Weeks after finishing Prednisone taper......withdrawal symptoms?
Select A Location
****** Top of the Forum ******
==== General Information ====
Frequently Asked Questions
Forum Rules & Guidelines
==== Diseases & Conditions ====
Allergies & Asthma
Anxiety - Panic Disorders
Chronic Fatigue Syndrome
GERD - Heartburn
Heart & Cardiovascular Disease
Irritable Bowel Syndrome
Kidney Diseases & Disorders
Migraine - Headache
<< Previous Thread
Next Thread >>
Date Joined May 2011
Total Posts : 12
Posted 9/13/2011 8:32 AM (GMT -6)
Good Morning All,
I hope everyone is feeling good lately!
My daughter has finished her prednisone taper so far with no issues other than possible withdrawal from the pred. It has been 6 weeks with absolutely NO UC Symptoms which has been a relief so far as it was 8 months of hell for her.
I just wonder what kind of prednisone withdrawal symptoms people have had once done with taper? My daughter has been emotional, says she doesn't feel well lately but more in the mental capacity, just unhappy and moody. She has also complained about
her hips hurting and woke up with pain in her wrist this morning and couldn't move it. I'm hoping it's just withdrawal symptoms, I gave her advil hoping it's not something we need to go to doctor about
. So tired of going to the doctors and hospitals, usually a waste of time for us.
Also, how long til the extra pounds and moon face will start to come off?
Thanks in advance for all your replies!
Daughter Diagnosed at 14 yrs old on Jan. 27/11 with possible UC with chance of it being Infectious Colitis instead after colonoscopy.
Asacol 800mg x 3/day, Switched to Salofalk 500mg x 3, Entocort Enema nightly, Low Residue diet.
May 31, new drugs, Salofalk Enema, VSL#3, & Prednisone 40 mg/day
3 Iron glucose infusions, July 26/11 Pentasa enema & Imuran prescribed.
Back to Top
Date Joined Feb 2009
Total Posts : 6867
Posted 9/13/2011 8:51 AM (GMT -6)
Yes, I imagine it could be. And unfortunately, there's really no way to know when the pounds and moon face will leave. Everyone is different.
And I know it's too late to un-do it, but please don't give your daughter any more Advil or other NSAIDS. They are generally bad for UCers because they are so hard on the gut.
Status: Remission since May 2009!
Symptoms began in November 2008, ~4 weeks after giving birth to my son
Diagnosed with pancolitis on 1/30/09
Meds: Apriso (4 0.375g pills ONCE!! daily), mesalamine enema twice weekly,
Factors Ultimate probiotic 12/12 Formula, multivitamin. Used prednisone (starting dose 40 mg) to get into remission.
Back to Top
Date Joined Jul 2007
Total Posts : 429
Posted 9/13/2011 8:52 AM (GMT -6)
I've been off of prednisone for a few weeks now and had/have similar symptoms. I basically cried for two weeks straight starting a few days after finishing the pred. I've never had any depression before this, but according to my GI (and here) people can experience emotional issues post-prednisone. I was basically not functioning, so my GI put me on a very low dose, month long course of Celexa, an anti-depressant, which I've been on for almost a week. I'm definitely feeling a bit better, but I don't know if that's just time or if the meds are helping at all.
Also, my moonface has dissipated a lot this past week (the 3rd week off) so hopefully you can start to see results soon!
23 y/o graduate student
Misdiagnosed with Crohn's June 2007, Diagnosed with left-sided UC and IBS August 2010
Currently: Apriso (3g), Hydrocortisone Enema, Canasa, Proctofoam, VSL #3, Culturelle, Folic Acid, Vitamin D, B12 injections monthly
Previously: Prednisone (most recently Summer 2011), Lialda, Imuran (Allergic), Asacol, Remicade, Humira
Back to Top
Date Joined Oct 2009
Total Posts : 2676
Posted 9/13/2011 7:31 PM (GMT -6)
I had a full-blown prednisone psychosis after the taper. Basically, I went nuts, and that, I believe, was one of the reasons I had a relapse and had to bo back on pred.
Weight didn't really peel off. You have to diet. Moonface goes away. I got osteoporosis and unless I take a bone builder that's a permanent side effect. I was on 12 out of 14 months.
In remission --pancolitis since 8/09. 3200 mg, Asacol, Canasa or Rowasa daily, Probiotic -RenewLife Ultimate Flora Critical Care, vitamins, calcium, l-acetyl carnitine. Limit dairy, red meat, citrus, sugar, NO alcohol. Bipolar/anxiety/depression: lamictal 200 mg, Lexapro 10 mg; wellbutrin 75 mg, Sleep-(ZMA) zinc-magnesium-B6, occasional Zyprexa 2.5 mg.
Back to Top
Date Joined Dec 2007
Total Posts : 70
Posted 9/14/2011 6:39 AM (GMT -6)
Prescribers fail to explain the risk of developing Adrenal Insufficiency as a result of having taken corticosteroids, e.g., prednisone.
Migraine headaches, bone pain, and extreme lethargy were the physical symptoms that had me down for two years. Chronic depression was also exacerbated.
The disabling symptoms of adrenal insufficiency are not due to "withdrawal" from prednisone. Rather, it is the failure (insufficiency) of the adrenal glands to produce the all-essential cortisol. Prednisone is far more potent than it's natural analogue, cortisol. Symptoms of insufficiency can emerge during and after tapering off prednisone, and vary in severity.
Taking prednisone overrides your natural production of cortisol. Developing adrenal insufficiency is more likely after taking high doses (~40 mg) for long periods (~several weeks). A rapid taper off of prednisone (of dose and schedule) hastens the emergence and severity of the symptoms.
In my case it took two months in bed to figure it out by re-reading the chapter on medications in an IBD specialist's book. I took the book to my PCP who promptly stepped out to call an endocrinologist. I was put back on a dose of prednisone just above where I first developed symptoms of insufficiency (~15 mg). The taper was unbelievably slow (reduction by 1-1.5 mg every 1-3 months). Symptoms re-emerged at 5 milligrams. So the dose was bumped up again; resetting the taper at smaller dose reductions over longer periods. At 1-2 milligrams of prednisone, I was switched to cortisone and continued the slow taper. Every three months I underwent adrenal challenge tests* to evaluate adrenal functioning and determine if & how much to taper.
*Adrenal challenge testing included; baseline blood draw, injection of cortisol stimulating hormone, followed by two more timed blood draws to measure cortisol and ACTH response.
In total it took two years and three taper attempts to get off steroids and restore adequate adrenal function. It then took another 6 months and two attempts to taper off of opiates that were controlling the bone pain and frequent migraines.
I have vowed to never take any steroid unless it given down an ET tube as a life saving measure.
Hope this information helps.
50 yo Female, RN, Oregon
UC proctitis 2006; 30 cm extension refractory proctosigmoiditis,
Other GI Dx: IBS, GERD, Binge Eater, Hyperlipidemia, Overweight.
GI Meds: Asacol, Omeprazole, Statin, PUFA, Docusate, Cal-Mag-D
Also: FMS/CFS, Anxiety & Depression, OCD, PTSD-ACOA
Back to Top
Date Joined Oct 2012
Total Posts : 2
Posted 3/26/2013 4:53 PM (GMT -6)
Has anyone had any issues with IBS symptoms only coming back after tapering off Prednisone? I've tapered off Prednisone a few times, while currently being on Imuran, and it seems as if some time after the Prednisone is stopped, IBS-related symptoms come back (mucus in stool, gas, bloating), but no increase in stool frequency, no blood, and most stools are still pretty solid and formed.
I kind of wanted to wait it out a little bit to see if it clears up on its own. I called the doctor last time this happened, and all they did was put me back on Prednisone and increase my dosage of Imuran. It's been a little over a week so far, and it hasn't gone away, but hasn't gotten any worse either - no colitis-related flare-ups.
Any help or suggestions would be appreciated.
Back to Top
Currently it is Tuesday, September 16, 2014 2:26 PM (GMT -6)
There are a total of 2,219,475 posts in 246,982 threads.
View Active Threads
This forum has 156343 registered members. Please welcome our newest member,
473 Guest(s), 21 Registered Member(s) are currently online.
MS in PA
All rights reserved.